Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Lincoln, IL

May 23, 2020McLean County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 2020, 1:29 PM CDT for McLean County, Tazewell County, Woodford County, Illinois. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 1:29 PM CDT (18:29 UTC)
Expired
May 23, 2020, 2:15 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McLean County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 74 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 1:29 PM CDTTSTM WND DMG2 Wsw Eureka, ILPOWER LINES DOWN NEAR LAKE ROAD AND 1200 E.
May 23, 1:56 PM CDTTORNADO2 E Panola, ILTORNADO REPORTED ON THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 12:33 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS53 KILX 231829
SVRILX
ILC113-179-203-231915-
/O.NEW.KILX.SV.W.0052.200523T1829Z-200523T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
129 PM CDT Sat May 23 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Woodford County in central Illinois...
  Northeastern Tazewell County in central Illinois...
  Far Northern McLean County in central Illinois...

* Until 215 PM CDT.

* At 128 PM CDT, a severe thunderstorm was located over Eureka,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eureka, Washington, El Paso, Minonk, Roanoke, Gridley, Goodfield,
  Deer Creek, Secor, Congerville, Benson and Panola.

This includes the following highways...
 Interstate 39 between mile markers 11 and 28.
 Interstate 74 between mile markers 109 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4075 8893 4076 8885 4073 8884 4059 8932
      4074 8942 4093 8906 4093 8893
TIME...MOT...LOC 1828Z 238DEG 49KT 4072 8925 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
2 follow-up statements
478 
WWUS53 KILX 231842
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
142 PM CDT Sat May 23 2020

ILC179-231851-
/O.CAN.KILX.SV.W.0052.000000T0000Z-200523T1915Z/
Tazewell-
142 PM CDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAZEWELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.

LAT...LON 4075 8893 4076 8885 4073 8884 4061 8926
      4078 8934 4093 8906 4093 8893
TIME...MOT...LOC 1841Z 226DEG 30KT 4078 8920 

$$

ILC113-203-231915-
/O.CON.KILX.SV.W.0052.000000T0000Z-200523T1915Z/
Woodford-McLean-
142 PM CDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR EASTERN WOODFORD AND NORTH CENTRAL MCLEAN COUNTIES...

At 141 PM CDT, a severe thunderstorm was located over Roanoke, 
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eureka, El Paso, Minonk, Roanoke, Gridley, Goodfield, Secor,
Congerville, Benson and Panola.

This includes the following highways...
 Interstate 39 between mile markers 11 and 28.
 Interstate 74 near mile marker 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4075 8893 4076 8885 4073 8884 4061 8926
      4078 8934 4093 8906 4093 8893
TIME...MOT...LOC 1841Z 226DEG 30KT 4078 8920 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
813 
WWUS53 KILX 231913
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
213 PM CDT Sat May 23 2020

ILC113-203-231922-
/O.EXP.KILX.SV.W.0052.000000T0000Z-200523T1915Z/
Woodford-McLean-
213 PM CDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODFORD AND NORTH
CENTRAL MCLEAN COUNTIES WILL EXPIRE AT 215 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.

Remember, a Tornado Warning remains in effect for far eastern 
Woodford County near the Livingston County line until 230 PM CDT.

LAT...LON 4075 8893 4076 8885 4073 8884 4061 8926
      4078 8934 4093 8906 4093 8893
TIME...MOT...LOC 1912Z 238DEG 49KT 4099 8875 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:29 PM CDT, 1 hour earlier.

Area forecast discussion, May 23, 12:29 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Lincoln IL
1229 PM CDT Sat May 23 2020

.SYNOPSIS...
Issued at 1221 PM CDT Sat May 23 2020

A warm front will push across the area today. This front combined
with a low pressure system over eastern Iowa will produce
scattered thunderstorms across the region this afternoon into
early this evening. Some of the storms may be strong with large
hail and damaging winds. Scattered thunderstorms mainly during
the afternoon and evening can be expected well into next week.

&&

.UPDATE...
Issued at 1020 AM CDT Sat May 23 2020

Have made some minor changes to PoPs to reflect current timing.

Scattered thunderstorms are developing in two areas this morning.
The biggest concerns are with the strong moisture flux convergence
over western portions of the area. This area has the most
instability and is likely nearing surface-based. Shear in this
area is sufficient for rotating storms. The second area is located
along I-70 where shear is more limited. This area will likely be
less organized and pulsey in nature.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 350 AM CDT Sat May 23 2020

Early morning surface map shows 1004 mb low pressure along the
western IA/MO border with its warm front thru northern MO into
sw/southern IL and into northern KY. Isolated showers and
thunderstorms had recently develop along the warm front in
southern IL near I-64. More widespread convection was over AR and
over the Red River valley of southern OK and north TX. Swirling
bands of convection was over central/western IA into southern MN
close to surface low pressure and associated 565 dm 500 mb low in
sw IA.

Latest CAMs lift low pressure system from sw IA ne into sw WI by
sunset as it slowly weakens. Warm front to lift north of CWA by
early this afternoon with warmer and more humid conditions
expected today. Highs mostly in the lower 80s, with some mid 80s
in southeast IL. Dewpoints rising into the mid to upper 60s this
afternoon. Air mass gets unstable this afternoon over area, with
MLCAPES rising to 1500-2500 j/kg while 0-6 km bulk shear values of
30-40 kts this afternoon over northern half of CWA. SPC day1
outlook has marginal risk of severe storms over all but west
central IL, while slight risk over northern IL and far southern
WI, including Stark, Marshall and ne Knox counties. The slight
risk area has 15% risk of large hail and 5% risk of tornadoes.
Lower risk of 5% of damaging wind gusts over much of IL. Severe
risk will be highest in nw IL early this afternoon and shift
eastward toward Chicago area by early this evening. Locally heavy
rains possible with precipitable water values peaking from 1.25 to
1.5 inches. Models showing isolated convection lingering over
northern CWA tonight after sunset. Lows tonight mostly in the mid
60s.

.LONG TERM...(Sunday through Friday)
ISSUED AT 350 AM CDT Sat May 23 2020

Upper level ridge to strengthen over the Southeast States Sun/Mon
and building into IL and the Ohio river valley. This will bring
very warm and humid conditions to the area with highs in the mid
to upper 80s Sun/Mon and a few cities could approach 90 on Sunday.
Even higher instability/CAPES of 2000-3000 j/kg on Sunday and
Monday afternoons though wind shear values are weak and lacking a
nearby weather system. Have isolated convection Sunday morning,
with chance pops Sunday afternoon. Marginal to slight risk of
severe storms Sunday afternoon into Sun evening is over IA and nw
MO. SPC day3 outlook has marginal risk of severe storms in nw IL
Mon afternoon into early Mon evening including Knox and Stark
counties. Precipitable water values rise to 1.4 to 2 inches by
Sunday afternoon into Monday so locally heavy rains possible
Sunday afternoon and again on Monday. Better chance of showers
and thunderstorms on Mon especially Mon afternoon in tropical
airmass as most models show qpf over IL by then.

Models continue to show strong mid/upper level subtropical ridge
over the mid Atlantic States during mid week with upper level trof
over the central and southern plains into Texas. The westerly
belts are north of IL. Central and southeast IL to generally stay
in warm sector much of next work week with daily chances of
showers and thunderstorms in tropical air mass especially in
afternoon and early evening hours. Highs in the low to mid 80s and
lows in the mid to upper 60s Tuesday thru Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1229 PM CDT Sat May 23 2020

Convection scattered across terminals this afternoon will persist
with predominatant VFR and occasional IFR in heavier storms. Tough
to pick out timing given the potential for multiple clusters, but
will go mostly VCTS until timing becomes more evident. Forcing
pushes northeast of the area this evening and will bring VFR
conditions. There is some potential for developing convection
Sunday, but will likely be after 18z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barker
SYNOPSIS...Barker
SHORT TERM...07
LONG TERM...07
AVIATION...Barker
Hazardous weather outlook, May 23, 10:45 AM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1045 AM CDT Sat May 23 2020

ILZ027>031-241545-
Knox-Marshall-Peoria-Stark-Woodford-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible today and tonight. There is
a enhanced risk of severe thunderstorms, with a threat of locally
damaging winds, large hail, and an isolated tornado threat.

Major flooding will continue on the Illinois River near Henry.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Moderate river flooding will continue on the Illinois River.

Occasional scattered thunderstorms are possible through Friday.
Storms may be strong to severe Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 11 am to 6 pm.

ILZ036-037-040-041-047-049-050-241545-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-Tazewell-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible today and tonight. There is
a marginal to slight risk of severe thunderstorms, with a threat
of locally damaging winds, large hail, and an isolated tornado
threat.

Moderate to Major flooding will continue on the Illinois River,
with levels continuing to rise from Havana downstream.

Minor flooding will continue on the Sangamon River at
Chandlerville, with river levels decreasing.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Major river flooding will continue on the Illinois River, with
levels continuing to rise at Havana downstream for the next
several days.

Flooding will gradually subside on the lower Sangamon River at
Chandlerville the next few days.

Occasional scattered thunderstorms are possible through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around noon to 6 pm.

ILZ038-042>046-048-051>057-061-062-066-241545-
Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-
Shelby-Vermilion-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible today and tonight. There is
a marginal to slight risk of severe thunderstorms, with a threat
of locally damaging winds, large hail, and an isolated tornado
threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Occasional scattered thunderstorms are possible through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around noon to 7 pm.

ILZ063-067-068-071>073-241545-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible today. There is a marginal
risk of severe thunderstorms, with a threat of locally damaging
winds, large hail, and an isolated tornado threat.

Minor flooding on the Wabash River and the Embarras River at
Lawrenceville will continue.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Minor flooding on the Wabash River will continue through the
middle of next week.

Occasional scattered thunderstorms are possible through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 1 to 7 pm.

Deubelbeiss

In the hours before

Special weather statement, May 23, 11:21 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1121 AM CDT Sat May 23 2020

ILZ057-063-231700-
Clark-Edgar-
1121 AM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDGAR AND
NORTHEASTERN CLARK COUNTIES UNTIL NOON CDT...

At 1120 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clarksville, or near Marshall, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marshall, Vermilion, Clarksville, Dennison, Oliver, Bell Ridge and
Lincoln Trail State Park.

This includes Interstate 70 between mile markers 137 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3929 8779 3946 8790 3966 8754 3939 8753
TIME...MOT...LOC 1620Z 240DEG 25KT 3943 8777

Deubelbeiss
Local storm report, May 23, 1:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
111 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             WASHINGTON              40.70N 89.44W
05/23/2020  E1.00 INCH       TAZEWELL           IL   TRAINED SPOTTER

&&

BMD
Local storm report, May 23, 1:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
116 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             4 WSW WASHINGTON        40.68N 89.51W
05/23/2020  E0.88 INCH       TAZEWELL           IL   TRAINED SPOTTER

&&

BMD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:21 AM CDTSpecial Weather StatementILXClark39 min
May 23, 12:53 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford52 min
May 23, 1:57 PM CDTTornado Warning Tornado observedILXWoodford20 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.